Reduction the problem not the cold

Figured out by yesterday afternoon the body aches and terrible fatigue were due to pred reduction. I had to be able to function at work all week so I went back to my previous dose. At the direction of my rheumatologist I have now gone from 19 to 12.5 in one month. I know that is way too fast but I was willing to give it a try, I am now back to the dead slow method so I can have a life while I reduce. Feeling better today but a bit off. I am aiming for 11 at this current reduction with a goal of 10 if I can manage it. Are we all trying to reduce all the time as long as we have no PMR symptoms?

11 Replies

oldestnewest
  • Hi,

    What everybody should be trying to do is reduce whilst keeping the inflammation under control. Not everybody has complete relief from pain on Pred, but enough to be able to lead a reasonable life, of course many also have the inevitable side effects as well, so it's a balancing act really.

    Unfortunately as we're always saying you don't know how long the PMR or GCA is active, neither do the doctors so they very often push their patients to reduce too quickly assuming the illness has gone when it hasn't!

    These illnesses aren't like others where you can take a set dose of a drug for a certain time and it will be contained, or even cured. With PMR there is no cure, it just controlled until it burns itself out. The initial dose of Pred gets it under control, but it's too high a dose to continue on, so it has to be reduced slowly until the optimum level is found to control it at any one time. And as we all know, that can be affected by other factors!

  • Thanks DorsetLady. This is all a daily balancing act isn't it? Did you even try to reduce around Xmas time? This should be a quiet year for us but who ever knows? We won't be having much company so that will help.

  • No, I didn't. First year was just coincidence really, didn't know any better, but in subsequent years I made a conscious effort to avoid reducing then.

    I lost my husband in the summer of 2013, so Christmas time has been difficult, and different, since then. I either travel 200 miles to stay with son, or even more extreme 11,000 to stay with daughter. This year it's 200, and although easier both mentally and physically, and I'm off Pred I shall take a packet 'just in case' because it will still be emotional.

    So I wouldn't recommend reducing- a few days, or a week won't make much difference in the great scheme of things. Just Enjoy!

  • Thanks!

  • The idea is to try a small reduction until you get to a dose that symptoms reappear. Then you go back to the previous dose and stick there for a while and then try again. If you don't, you would never reduce far enough to discover the PMR has gone away since there is no other way to know besides you are OK without any pred. And that is the idea of the dead slow approach - we have to be able to live while on pred and while reducing pred!

    What on earth made your rheumy tell you to reduce from 19 to 12.5mg in a month? If it didn't cause a flare - it would be very likely to induce steroid withdrawal rheumatism. And at that speed you cannot possibly know at which dose it became "not enough" - you need at least 2 weeks at any lower dose to know it is enough.

    The fact you have to be able to function at work is likely to mean you need a bit higher dose than if you weren't working - you are doing far more and can't say, stuff it, I'm sitting down and doing nothing for half an hour because I don't feel good.

  • Task for replying. The idea was to go from 19 to 15 for 2 weeks then 15 to 12.5 for 2 weeks then 12.5 to 10 for 2 weeks. I split the dose and take half in am half at lunch. I knew from reading here that that was WAY too fast but thought I would try and see. Did ok on the first reduction. On the second was VERY irritable in the afternoon. When I called for help and asked about an increase in dose he said he wouldn't prescrip more preds for emotions and to see my gp if I thought I needed some help. I thought that was pretty nutty so I increased one on my own for a few days, took the doses closer together and did fine. He wants to get me to 10 and then leave me there for awhile. I see him for the second time in December. I don't think the Drs really have any idea what it feels like to reduce this medication. He gave me no info whatsoever on what to expect. If it wasn't for my own interest in educating myself I would be lost. I went to him solely to have someone overseeing my meds. My gp would let me pretty much dose myself but I was too taking too much I think. I was diagonosed in February and have just started to feel a bit more confident in sorting out symptoms.

  • He is totally missing the point of the reduction. Every patient is different and needs a different dose - that's WHY this technique of "titration" is used: to identify the right dose. In the early stages of PMR it does seem that the activity of the underlying illness is greater - that's been the case for me in both the flares I have had. Once it calms down a bit you can then reduce further. I think that may be why the Quick/Kirwan approach where they keep people at 10mg for a year works so much better - they are waiting until after this starting phase is over. Some people will need more than 10mg, you cannot just shoot down to 10mg without taking that into account.

    And there is a difference between "emotions" due to pred as a side effect and "emotions" due to steroid withdrawal. I doubt for a moment he has any idea what it is like to have PMR. take pred or reduce pred too fast.

  • I initially had a rheumatologist that had me on a race to zero - when I questioned, thinking it might be due to my brother being a diabetic and worry about blood sugars or maybe my age or ? She said it was how she liked to do things! I showed her information I had gotten in links from here. She then reluctantly agreed to slow things down but I chose to find a new doctor. I wanted one basing decisions on me/my symptoms not their own preferences.

    My new doctor is aware of the research/ information from the UK and is much more cautious and willing to listen to my opinions, although he doesn't always agree. His ears did perk up when I mentioned fatigue and being teary. Wanted to know how often and told me to call if it kept happening. I seem to get that way when my prednisone levels are off.

    I think it's important to have confidence in your medical caregivers and an ability to communicate. I'd suggest to bring some information on dosing with you and a list of questions. In the USA we can often contact doctors ahead of an appointment. I email my questions and concerns so that the doctor is prepared to answer. It helps with the time limits of an appointment .

    Good luck and feel better!

  • What a crackers attitude! That may be how she likes to do things - but it isn't going to work in the vast majority of cases. So what's the point?

    Wonder how many patients left the way they came?

  • That's why I have a new doctor. I took some advice from here and did my research. I drive an hour and a half to a doctor from a well known, major hospital but it is well worth the time!

    My new doctor has commented that I am "well read" about the disease and treatment. I sometimes worry that since many of the folks that get this are older, some are not as comfortable on a computer or questioning a doctor and as a result not getting the level of care that they should. I kick myself for not actively researching earlier. I didn't get going until that fast reduction started giving me problems and then was hampered by fatigue and malaise etc. getting angry at feeling dismissed was what got me past that!

    The advise and wisdom I find here has been invaluable. It is because of it that I have been able to keep working - and I am lucky because I have a job that I love. 😃

  • To have been able to keep working is terrific! I did even without pred - but I was a freelance translator which only involved staggering from bed to a desk in the next room! But the brain-fog bit pretty hard and I was exhausted.

You may also like...